Corticosteroids are effective treatments that improve and/or cure a wide range of diseases.
However, you can't underestimate the fact that corticosteroids induce a number of side effects that are known to both physicians and patients.
Many patients assume that undergoing treatment with corticosteroids means that they risk experiencing side effects. A study showed that corticosteroids are the treatment that patients consider the riskiest, more so than anti-coagulant therapy (blood thinning medication) and treatment with non steroidal anti-inflammatory drugs (e.g. Voltaren ADD , Profenid ADD).
After several weeks of treatment, 60 to 80% of patients report having experienced at least one side effect of corticosteroids, usually minor (e.g. difficulty falling asleep). As the majority of side effects are non-life threatening, their presence should not lead to a stop in the treatment or decrease in doses.
The risks of these side effects varies depending on the dose and the duration of the treatment. Certain side effects occur mainly during prolonged treatment (e.g. adrenal insufficiency, high cholesterol) while others may arise from the very first days of treatment (e.g. insomnia, increased appetite).
Moreover, this risk varies with each individual. Some patients may receive high doses of cortisone during a long period of time without any side effects. Others will experience side effects after taking cortisone for only a few days. Unfortunately, it is difficult to identify which patients are most likely to experience side effects.
- Most side effects caused by corticosteroids are not serious and disappear when treatment is stopped or dosages are decreased.
- Do not stop your treatment because you experience side effects without first consulting your doctor
- In general, cortisone treatment is undoubtedly beneficial for many conditions. Notify your doctor of all side effects experienced so that they are treated accordingly
- Cullen G et al. Patients' knowledge of adverse reactions to current medications. Br J Clin Pharmacol. 2006
- Curtis JR et al. Population-based assessment of adverse events associated with long-term glucocorticoid use. Arthritis Rheum. 2006
- Huscher D et al. Dose-related patterns of glucocorticoid-induced side effects. Ann Rheum Dis. 2009
- Fardet L et al. Corticosteroid-induced clinical adverse events: frequency, risk factors and patient's opinion. Br J Dermatol. 2007
lastest update : May 08 2015